How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19121
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Dog Veterinary Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

I am not sure is my dog ate one of my medication tablets or

Customer Question

i am not sure is my dog ate one of my medication tablets or not . he was under the table when i dropped some of my medication on table so i don't know if one fell on floor or not .
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr Scott Nimmo replied 1 year ago.

Hello Dara,

This is just a quick note to let you know that I am locked on to your question and am working on it now.

My name is***** and I am a small animal vet with many years experience and rest assured I will do my best to answer your question to your satisfaction today. However before I can start I need a little more information to make things clearer for me so could you please answer the following :

1. What were the names of these meds and their strength in mg?

2. Roughly how much does your dog weigh? { In pounds } ?

3. How long ago might this have happened { minutes or hours ago } ?

You can then expect a written reply sometime within the next fifteen minutes or so.We also have the option to talk things over by telephone or via an internet service such as Skype if this is more convenient for you. Please get back to me if this is more suitable for you. { There is a small extra charge for phone calls }

Regards,

Dr Scott

Customer: replied 1 year ago.
Labetalol 100mg tablets
Dog weighs 73 pounds
Approx1 hr
Expert:  Dr Scott Nimmo replied 1 year ago.

Hello again and thanks for waiting.

I have worked out an answer for you ...

1. If you are not sure how many of these tablets your dog may have swallowed then one of the best things you can do in this sort of situation is to make your dog sick immediately and try recover the drug { Labetalol } that way, If you can do this within the first hour after ingestion { Two hours at the absolute outside } then things should be fine . For the sake of speed I will give you a link on how to do this best : LINK

{ Also be aware that an ER vet will be able to quickly induce vomiting with prescription drugs }

2. However if you fail to induce vomiting and any odd symptoms occur then you should have your dog checked over by a vet without delay. In your case expected side effects would include weakness and lethargy and incoordination.

3. This is not a medication used in veterinary medicine so there is very limited information on it's effect on dogs. But we do know that it is rapidly eliminated by the liver with a half life of 3-4 hours, however the fact you have a larger dog is very much in your favour if only a few were swallowed.

I hope I have covered your question fully enough but if you would like further clarification or to talk things over a bit more then I will be on-line for the next hour or so and I will be more than pleased to continue working with you.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Customer: replied 1 year ago.
I don't know it was I/2 tablet or whole I cut it in half and take the half so that's what I dropped and found 1/2 tab in bag so I don't know even if one fell on floor was 1/2 tab or whole or if even fell on floor . I don't want to take a Chance in case he did!!!
Expert:  Dr Scott Nimmo replied 1 year ago.

Hello again,

Glad to talk this over with you further ...

If it was only a half tablet or just one tablet then my experience with similar drugs is that this is not likely to be too serious an incident in a dog the size of your one. However if you want to take every possible precaution then inducing vomiting is your best option.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Customer: replied 1 year ago.
Are there any symptoms I should look for? And if I choose to induce vomiting , how would I do that?
Expert:  Dr Scott Nimmo replied 1 year ago.

Hello again,

Please see the link on my original reply above for the best way to induce vomiting and the expected symptoms.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 1 year ago.

.

Expert:  Dr Scott Nimmo replied 1 year ago.

Hello again Dara,

I am just checking back in to see how your dog is getting on after our recent dialogue concerning the Labetalol incident ...

How are things going?

Regards,

Dr Scott

Please be kind enough to rate my service to you { Using the site rating system }, such feedback really helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 1 year ago.
Hi Dara,
I'm just following up on our conversation about your pet. How is everything going?
Dr Scott Nimmo